PDA

View Full Version : My doctor just put me on Plaquenil....



NoodleMom
10-06-2008, 09:57 AM
What can I expect to happen boththe benefits and the side effects? How is it going to affect me , daily living, pain, exhaustion etc?

k

Jesse
10-06-2008, 12:40 PM
It made me a little queasy for the first week but then stopped. I have no more side effects of any kind. I did develop ringing in my right ear which can be a side effect, but three doctors did not think Plaq. was the cause, so who am I to argue? Compared to some other drugs like MTX and Imuran, Plaq. is pretty mild, but you do need to have your eyes checked every six months to check for retinal problems, which are rare.

Pearl
10-06-2008, 05:05 PM
Hi -

I have been on Plaquenil for over one year. Takes a while to notice the effects. Stick wth it. By "a while," I mean a few months. It helped me with some of the joint pain and fatigue. Not a cure-all, but it has taken the edge off a couple of the annoying symptoms.

Some people find that it upsets their gastrointestinal system. I have that problem anyway, so I cannot confirm or deny that side effect.

Hope it helps you.

Wishing you well,


Jana

sits_inthe_corner
10-06-2008, 06:01 PM
Hugsss NoodleMom

I made a few suggestions about plaquenil on another one of your posts, but I'll put it here too.

When I first started plaquenil I was "pissy" about it. I didn't want to be on it, I was mad at my idiot doctor.

Then it made me sick and dizzy and I had diahrea.

My family doctor gave me the :roll: look when I complained and said I wanted off it.

She said she takes it too and it will help and she told me how to avoid the icky side affects, and well dammit it works.

Check with your own doctor before doing this please, I don't know what other medications you may be on or other issues you may have. So check first.

I take both pills right before bed with a small tub of Activa yogart (Yum)

I sleep through the dizzy spells and the tummy upset is not a problem because of the yogart.

It can take six weeks to build up in your system before you will notice if it's working for you.

It actually has helped me quite a bit. It's not perfect, but I no longer have to walk with a cane but I keep it close for just incasies.

You will have to have your eyes dialated every six months and they will keep an eye on your kidneys with blood tests. I go once every three months for blood work.

So far I've been doing quite well. If you notice any change in your eye sight haul your butt to the doctor's ASAP. Plaquenil can affect your eye sight. (I'm on it almost a year and my eyes are fine)

Good luck, hope this helps :)

mountaindreamer
12-03-2008, 05:53 PM
My "formal diagnosis" is only a couple of months old. But the road here started almost 10 years ago. Within 2 weeeks of starting Plaquinel, my vision became so impaired that I had to quit driving. Confusion was significantly increased, and I have now been taken off the med. Don't know what we will do next. I have an appointment with neurological opthamologist.

SandraC1983
12-03-2008, 06:52 PM
PLAQUENIL is useful in patients with the following disorders who have not responded satisfactorily to drugs with less potential for serious side effects: lupus erythematosus (chronic discoid and systemic) and acute or chronic rheumatoid arthritis.



Side Effects

LUPUS ERYTHEMATOSUS AND RHEUMATOID ARTHRITIS
Not all of the following reactions have been observed with every 4-aminoquinoline compound during long-term therapy, but they have been reported with one or more and should be borne in mind when drugs of this class are administered. Adverse effects with different compounds vary in type and frequency.

CNS Reactions: Irritability, nervousness, emotional changes, nightmares, psychosis, headache, dizziness, vertigo, tinnitus, nystagmus, nerve deafness, convulsions, ataxia.

Neuromuscular Reactions: Skeletal muscle palsies or skeletal muscle myopathy or neuromyopathy leading to progressive weakness and atrophy of proximal muscle groups which may be associated with mild sensory changes, depression of tendon reflexes and abnormal nerve conduction.

Ocular Reactions:
A. Ciliary body: Disturbance of accommodation with symptoms of blurred vision. This reaction is dose-related and reversible with cessation of therapy.

B. Cornea: Transient edema, punctate to lineal opacities, decreased corneal sensitivity. The corneal changes, with or without accompanying symptoms (blurred vision, halos around lights, photophobia), are fairly common, but reversible. Corneal deposits may appear as early as three weeks following initiation of therapy.

The incidence of corneal changes and visual side effects appears to be considerably lower with hydroxychloroquine than with chloroquine.

C. Retina: Macula: Edema, atrophy, abnormal pigmentation (mild pigment stippling to a "bull's-eye" appearance), loss of foveal reflex, increased macular recovery time following exposure to a bright light (photo-stress test), elevated retinal threshold to red light in macular, paramacular, and peripheral retinal areas.

Other fundus changes include optic disc pallor and atrophy, attenuation of retinal arterioles, fine granular pigmentary disturbances in the peripheral retina and prominent choroidal patterns in advanced stage.

D. Visual field defects: Pericentral or paracentral scotoma, central scotoma with decreased visual acuity, rarely field constriction, abnormal color vision.

The most common visual symptoms attributed to the retinopathy are: reading and seeing difficulties (words, letters, or parts of objects missing), photophobia, blurred distance vision, missing or blacked out areas in the central or peripheral visual field, light flashes and streaks.

Retinopathy appears to be dose related and has occurred within several months (rarely) to several years of daily therapy; a small number of cases have been reported several years after antimalarial drug therapy was discontinued. It has not been noted during prolonged use of weekly doses of the 4-aminoquinoline compounds for suppression of malaria.

Patients with retinal changes may have visual symptoms or may be asymptomatic (with or without visual field changes). Rarely scotomatous vision or field defects may occur without obvious retinal change.

Retinopathy may progress even after the drug is discontinued. In a number of patients, early retinopathy (macular pigmentation sometimes with central field defects) diminished or regressed completely after therapy was discontinued. Paracentral scotoma to red targets (sometimes called "premaculopathy") is indicative of early retinal dysfunction which is usually reversible with cessation of therapy.

A small number of cases of retinal changes have been reported as occurring in patients who received only hydroxychloroquine. These usually consisted of alteration in retinal pigmentation which was detected on periodic ophthalmologic examination; visual field defects were also present in some instances. A case of delayed retinopathy has been reported with loss of vision starting one year after administration of hydroxychloroquine had been discontinued.

Dermatologic Reactions: Bleaching of hair, alopecia, pruritus, skin and mucosal pigmentation, photosentivity, and skin eruptions (urticarial, morbilliform, lichenoid, maculopapular, purpuric, erythema annulare centrifugum, Stevens-Johnson syndrome, acute generalized exanthematous pustulosis, and exfoliative dermatitis).

Hematologic Reactions: Various blood dyscrasias such as aplastic anemia, agranulocytosis, leukopenia, anemia, thrombocytopenia (hemolysis in individuals with glucose-6-phosphate dehydrogenase (G-6-PD) deficiency).

Gastrointestinal Reactions: Anorexia, nausea, vomiting, diarrhea, and abdominal cramps. Isolated cases of abnormal liver function and fulminant hepatic failure.

Allergic reactions: Urticaria, angioedema and bronchospasm have been reported.

Miscellaneous Reactions: Weight loss, lassitude, exacerbation or precipitation of porphyria and nonlight-sensitive psoriasis.

Cardiomyopathy has been rarely reported with high daily dosages of hydroxychloroquine.

mountaindreamer
12-04-2008, 08:50 AM
My rh put me on Plaquenil, but within 2 weeks I started having problems with foggy vision, and confusion. I wonder if these were caused by the med, or maybe a flare. She took me off until I see other drs.

Any thoughts will be appreciated.

Thhanks to all

Saysusie
12-04-2008, 09:24 PM
Two weeks seem a bit premature to suffer adverse side-effects from Plaquenil. Especially if your vision is affected. What was your dosage? Most people tolerate Plaquenil quite well. If side effects do occur, in most cases, they are minor and either require no treatment or can easily be treated by you or your doctor.
The possible bothersome (but usually not dangerous) side effects of Plaquenil may include:
Nausea and vomiting
Diarrhea and abdominal pain
Headaches
Dizziness or a spinning sensation (vertigo)
Ringing in the ears (tinnitus)
Loss of appetite
Nightmares
Irritability or nervousness
Hair loss or bleaching of the hair
Sensitivity to the sun
Weight loss
Changes in skin pigment (either a loss of pigment or a blue-black pigment).

At any rate, your doctor was right to have you stop the drug until it can be clarified if the problems were, indeed, caused by the Plaquenil. Let us know what your other doctors say.

Peace and Blessings
Saysusie